New Medicine to lower your blood sugars: To help manage your Heart problems.

shoulders
By shoulders Latest Reply 2012-07-12 16:35:45 -0500
Started 2012-07-04 01:15:38 -0500

I have just started Victoza. Each week you increase the amounts. Can cause up-set stomach. Might go away in awhile. Helps to lower my blood sugar to great numbers. And I lost and continue to lose weight!!!! But, for how long? Waiting to see. Is anyone else takeing this medicine? What are the side affects you are experenceing?


12 replies

Pharmacist George
Pharmacist George 2012-07-08 12:30:33 -0500 Report

Post: I have just started Victoza. Each week you increase the amounts. Can cause up-set stomach. Might go away in awhile. Helps to lower my blood sugar to great numbers. And I lost and continue to lose weight!!!! But, for how long? Waiting to see. Is anyone else takeing this medicine? What are the side affects you are experenceing
A: Hi Shoulders,
Victoza and Byetta have been great additions to the arsenals already available to fight diabetes. As a brief history, both Byetta and Victoza are technically known as GLP-1 agonist which is a laboratory version of a similar hormone found in the saliva of the Gila Monster that was first isolated by Dr. J. Eng in 1992.

Victoza like Byetta work in multiple ways to reduce blood sugar in people who have Type 2 Diabetes. They operate in a smart manner to stimulate your pancreas to release insulin when sugar rises in your blood then it stops insulin production when sugar returns to normal.

Moreover, both Victoza and Byetta reduces blood sugar by reducing Glucagon production (Glucagon is hormone secreted by the pancreas which causes the liver to produce sugar) and by delaying the movement of food including carbs and sugars from your stomach to your intestines thus managing the release of blood sugar to your blood stream.

Although Victoza and Byetta can be used as first line treatments of Type 2 diabetes they are generally used second line to supplement oral medications and lifestyle changes when the latter two aren’t enough to produce the desired blood glucose levels.

Some side effects include Hypoglycemia especially when combined with Glyburide, glipizide, Glimeperide and Metformin. Some side effects also include nausea, vomiting, dizziness or headache which tend to go away in a 2 to 3 weeks after the start of treatment and that’s why your doctor starts you on a low dose for 2 to 4 weeks then increases it to the desired maintenance dose. In addition, a side effect advantage of either drug is weight loss of an average of about 5 pounds during the course of treatment.

Byetta is injected under the skin twice daily before meals. However, Victoza’s advantage is it’s once daily dosing and can be administered without regard to food both of which are favorable factors that make it easier on people to adhere to the course of treatment.

Both Byetta and Victoza are administered via injection in the fat under the skin of the abdomen area about 2 inches above the navel. They both aggressively reduce A1C from 1% to 1.5% depending on the oral drug that’s used along.

Always remember that medications are only effective when you implement favorable lifestyle changes in terms of making balanced food, snack and beverage choices and remaining physically active. I hope that this sheds a better light in understanding how Byetta and Victoza operate.

HeartHawk
HeartHawk 2012-07-07 03:25:23 -0500 Report

shoulders,

Thanks for starting this dscussion! Victoza (liraglutide) is powerful new class of drugs that increase the release of insulin via a more natural and sustained method than insulin injections. It's main drawback (as I am certain you can attest to) is that it must injected daily.

The other drawbacks are stomach upset (as you mention) and small risk of thyroid cancer (seen only in mouse models). The other great effect is weight loss perhaps due to delayed gastric emptying (you stay fuller longer) which also reduces blood sugar.

Finally, ask your doc about DPP-4 inhibitors. Victoza is a synthetic form of a natural body amino acid (GLP-1) that performs the same function. The enzyme DPP-4 deactivates this GLP-1 amino acid so any drug that suppresses DPP-4 (sitagliptin for example) lets your natural GLP-1 work longer. The advantage of these drugs is that they can be taken orally.

HH

draco59
draco59 2012-07-06 08:24:28 -0500 Report

Hi,
I started Victoza in April of this year, after being on Janumet and Actos, started seeing an Endocrinologist in March, the first thing he did was take me off them…., wait a month, and then put me on the Victoza. I stared losing weight right away….. I’ve lost close to 40 lbs. without changing anything but the meds. But the other thing he did, he ran an Aldosterone/renin level, and it was off the charts…… so he put me on Spirolactone 50 mg. My Blood pressure dropped, now I’m half the amount of BP meds. The weight loss has slowed down, but I keep losing …… The only side effects is a little nausea but something to eat usually takes care of that and that’s the only one……
Good Luck,
Brian

shoulders
shoulders 2012-07-06 16:50:57 -0500 Report

Thanks for your response.Yes, I too had the same side effect as you mentioned. They are also keeping a watch on my bp,thyroids,and my bs readings. As for right know I'm alright with this new medicine. Cynthia

draco59
draco59 2012-07-06 22:24:29 -0500 Report

Hi Cynthia,
Your welcome, same here, it take my sugar and bp twice a day, in the morning and before dinner, and there pretty steady, my Endocrinologist is to concerned with my thyroid, but checked it when I first saw him, and will once or twice a yr. No family history of thyroid problems, so he's not to worried about. Are you up to the Max amount yet??? Do you take it once a day? My problem was getting used to remembering to take it in the morning and end up coming home at lunch and taking it. I solved that problem, when I saw him last, he gave me a sample pen, in the box was seven days of needles, so I kept it. So this way before I get ready for work, I look at and it that day is gone I took it.
If you have any questions, maybe I can help.
Have a good evening… :)
Brian

shoulders
shoulders 2012-07-09 15:42:08 -0500 Report

Hello ryver, Thanks for the offer, will keep that on my mind. I take 1.8 units at night time. My Insurance covers 3 of the flex-pens per month. It just seems to lower my bs's so much that is why they added it to all my other medicines. But, the nausea is still a problem for me. I don't seem to want to eat anything or drink. The Endocrinologist wants me to start eatting several small meals, so there will be something in my stomach incase I do get sick. But, like you said the bs readings are down to the normal range. They have said that this medicine has caused thyroid tumors. Might be why your Dr. continues to check your thyroid.I also take Lantus 50 units before breakfast & 35 units before bed. And also,take Novolog 18 units before breakfast and dinner. And I take a pill twice daily. I fell like I have a Pharmacy of medicines. Maybe oneday I'll be able to get off some of the medicines. Wishful thinking. Just hope you are doing better on this medicine than I am. Good Luck, Cynthia

draco59
draco59 2012-07-09 20:34:32 -0500 Report

Hi Cynthia,
How are you doing???
I take 1.8 in the morning, that's all I take for my sugar… How bad is your is your sugar to control?? your on 3 med's, that's a lot… for sugar. I'm not sure about my insurance, I just pa a co-pay, and use Walgreen's mail order 3 months at a time, I think I go 4 boxes of 3, plus I'm new to injectables… so is the nausea is waking you up? Also is there a specific reason you take it before bed? How many times do you test???? I check first thing in the A.M. when I do my BP(I'm on 3 meds, we can talk about that to if you want) and before supper which can be any where from 6 to 9 P.m.
My Endocrinologist start me at .6 for 5 days, the 1.2 for 5 days and if I didn't have any extend problems like nausea move up to 1.8, and if I couldn't tolerate it go back to 1.2… Did yours start you a 1.8 or did you work your way up? Maybe going back to 1.2 will help with your nausea will be better…
You might want to talk to him about it… it can't hurt. Also, since you have an under-active thyroid, can be keep checking it, also is there a family history of thyroid tumors????
Hope I was able to helped just a little, look forward to hearing from you… :)
Brian

HeartHawk
HeartHawk 2012-07-09 23:39:32 -0500 Report

ryver,

Thanks for adding your voice. The firsthand experience you and Cynthia (shoulders) offer is enormously valuable to those who read it but may be too shy to chime in.

This is a great topic and your realworld experience is fantastic. Please keep it up on both this and other discussions. The more we all post the more comfortable others become in joining in. Once we reach critical mass - look out!

Regards,

HH

HeartHawk
HeartHawk 2012-07-11 23:22:07 -0500 Report

Brian,

Real life experience - it seems so simple yet is so powerful. I just wish everyone realized that no matter how trivial, mundane, or repetitive their experience seems, there are thousands who desperately want to know what others are experiencing and to know they are not alone.

Sadly, too many don't don't share because thay think they have nothing new or signficant to offer. They are so wrong. Even if the experience is small or has been repeated a hundred times by others people crave the small details and repeated validation!

HH

draco59
draco59 2012-07-12 16:35:45 -0500 Report

Thanks HH, I do what can, every little bit helps, even if it's just one person…
thanks again
Brian